Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2017, 4:01 PM EDT for Fayette County, Pennsylvania; Preston County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2017, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 7, 2017, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:27 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:04 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 7, 3:04 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 304 PM EDT Fri Jul 7 2017 .SYNOPSIS... A cold front will bring showers and storms through tonight, some of which may be strong or severe. Drier and less humid for the weekend. && .NEAR TERM /THROUGH TONIGHT/... Mesoscale convective system over central Ohio is expected to slide east-southeast across the Ohio Valley this afternoon. While this mornings system slowed heating, temperatures have begun to rebound with close to 1500j/kg of MLCAPE and shear of 40kts in southeast Ohio. Thus, the threat for organized severe remains and a severe thunderstorm watch has been issued where the bulk of the convection is expected to cross through the evening, mainly south of I-70. North of the instability axis, showers and storms will be a bit more scattered. Constructed POPs closely to the HRRR which indicates that much of the precipitation may be over for part of the region around I-80 northward. Cold front that helped initiate this convection will pass through the region overnight, completing passage over the southeastern terrain by Sunday morning. Temperatures will stay near seasonal averages tonight. && .SHORT TERM /SATURDAY THROUGH MONDAY/... High pressure will build in the wake of the cold front keeping the majority of the weekend dry. However, upper level troughing could initiate a brief isolated shower on Saturday with a shortwave, but decided to leave out mention of rain as current diagnosis of model soundings display substantial dry air in place. Very comfortable conditions are forecast for the weekend with temperatures reaching slightly below average levels. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... Upper troughing persists, but becomes less amplified through midweek, with several waves progged for passage during this time from. With some uncertainty in timing, stayed on the lower end of a blend of guidance, with mainly chance pops each day. Temperatures will stay close to seasonal averages, with a slight uptick by midweek with rising heights. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Focus for this afternoon will be a line of showers and thunderstorms moving southeast through Ohio.. While the current forecast keeps thunderstorms in the forecast at all terminals, it appears that the bulk of the impacts will be at southern terminals such as ZZV/HLG/MGW, with decreasing threats farther to the north and east. Brief IFR visibilities are possible at any terminal from thunderstorms, some of which may also contain strong wind gusts and hail. This activity should diminish after midnight, with another round of fog and low ceilings expected overnight. Have IFR indicated in all TAFs before clearing by mid morning Saturday. In addition, models have indicated that there could be some patchy LLWS outside of thunderstorms through much of the TAF period. However, spatial/temporal coverage of LLWS was too low to specifically mention in TAFs at this time. .OUTLOOK... Prevailing VFR expected, outside any morning fog, through the weekend. More general restrictions may return early next week with the next weather system. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 7, 4:20 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 420 AM EDT Fri Jul 7 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-080830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 420 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms this afternoon and evening. The main threat will be damaging winds gusts. Large hail is also possible. In addition to the severe threat, storms will produce heavy downpours which could cause localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 7, 1:27 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
127 PM EDT FRI JUL 7 2017
OHZ039-040-049-071800-
Tuscarawas-Harrison-Carroll-
127 PM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL HARRISON...CARROLL AND NORTHERN
TUSCARAWAS COUNTIES...
At 125 PM EDT, radar indicated strong thunderstorms developing along
a line extending from near Strasburg to Waynesburg. Movement was
east at 45 mph.
Wind gusts up to 45 mph are possible with these storms, along with
very heavy brief downpours.
Locations impacted include...
New Philadelphia... Dover...
Carrollton... Strasburg...
Midvale... Mineral City...
Bowerston... Barnhill...
Dellroy... Sherrodsville...
Roswell... Parral...
This includes Interstate 77 in Ohio between mile markers 78 and 91.
A severe thunderstorm watch has just been issued for this area, and
is in effect until 900 PM EDT for east central Ohio. These storms
may intensify, so monitor local radio or television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4065 8132 4065 8124 4067 8124 4068 8119
4056 8092 4043 8094 4043 8148 4059 8165
TIME...MOT...LOC 1725Z 280DEG 38KT 4054 8154 4065 8127
BookbinderLocal storm report, Jul 7, 2:53 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL ELIZABETH 39.87N 82.06W
07/07/2017 M1.00 INCH MUSKINGUM OH PUBLIC
&&
EVENT NUMBER PBZ1701763
JDSpecial weather statement, Jul 7, 3:21 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
321 PM EDT FRI JUL 7 2017
OHZ058-059-068-069-071945-
Guernsey-Monroe-Noble-Belmont-
321 PM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN GUERNSEY...MONROE...SOUTHERN BELMONT AND
NOBLE COUNTIES...
At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Barnesville to 7
miles northeast of Caldwell to near Beverly. Movement was east at 30
mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Barnesville... Woodsfield...
Caldwell... Dudley...
Bethesda... Quaker City...
Belmont... Beallsville...
Neffs... Summerfield...
Belle Valley... Lewisville...
This includes Interstate 77 in Ohio between mile markers 18 and 29.
LAT...LON 3984 8150 4004 8133 4003 8080 3961 8095
3954 8104 3955 8104 3957 8105 3958 8126
3961 8127 3959 8129 3959 8136 3963 8142
3963 8145 3965 8145 3964 8147 3958 8147
3959 8159 3966 8159 3967 8164 3971 8164
TIME...MOT...LOC 1920Z 288DEG 28KT 4008 8130 3982 8142 3959 8160
BookbinderSpecial weather statement, Jul 7, 3:28 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 328 PM EDT FRI JUL 7 2017 PAZ029-031-075-076-072000- Fayette Ridges-Greene-Washington-Fayette- 328 PM EDT FRI JUL 7 2017 ...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT SOUTHEASTERN WASHINGTON...NORTHEASTERN GREENE AND NORTHWESTERN FAYETTE COUNTIES... At 328 PM EDT, radar indicated strong thunderstorms were located along a line extending from 6 miles north of Waynesburg to Brownsville. Movement was southeast at 35 mph. Wind gusts up to 55 mph are possible with these storms. Locations impacted include... Uniontown... California... Masontown... Brownsville... Fredericktown-Millsboro... Fairdale... Jefferson Boro... Isabella... West Brownsville... Deemston... Republic... Nemacolin... This includes Interstate 79 in Pennsylvania between mile markers 13 and 14, and between mile markers 16 and 21. These storms may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 900 PM EDT for southwestern Pennsylvania. LAT...LON 3984 8010 3988 7960 4006 7984 4002 8024 TIME...MOT...LOC 1928Z 301DEG 32KT 3998 8015 4001 7986 Bookbinder
Local storm report, Jul 7, 3:50 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG NEWCOMERSTOWN 40.27N 81.60W
07/07/2017 TUSCARAWAS OH SOCIAL MEDIA
LARGER BRANCH CRASHED INTO VEHICLE WINDSHIELD
&&
EVENT NUMBER PBZ1701764
JDThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:28 PM EDT | Special Weather Statement | PBZ | Fayette | 32 min |
| Jul 7, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 24 min |
| Jul 7, 4:06 PM EDT | Areal Flood Advisory | PBZ | Fayette, Greene, Washington | 3 hr |
| Jul 7, 1:27 PM EDT | Special Weather Statement | PBZ | Carroll, Tuscarawas | 33 min |
| Jul 7, 2:06 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 39 min |
| Jul 7, 2:17 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum | 28 min |
| Jul 7, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Noble, Tuscarawas | 48 min |
| Jul 7, 3:21 PM EDT | Special Weather Statement | PBZ | Belmont, Monroe, Noble | 24 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.